Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 10, 2001, 5:15 PM EDT for Schoolcraft County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 5:15 PM EDT (21:15 UTC)
- Expired
- May 10, 2001, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:18 PM EDT | Hail 2 | Steuben, MI | 2 inch hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 102116 SVRMQT MIC153-102200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 515 PM EDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SCHOOLCRAFT COUNTY IN MICHIGAN * UNTIL 600 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SHINGLETON...OR ABOUT 7 MILES SOUTHEAST OF MUNISING. THE STORM WAS MOVING EAST AT 30 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUSINO LAKE AT 530 PM EDT SENEY AT 545 PM EDT AT 5 PM EDT...SKYWARN SPOTTERS REPORTED GOLF BALL SIZED HAIL AT WETMORE WITH THIS STORM. SEEK SHELTER IMMEDIATELY! REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. $$ KC WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:24 PM EDT, 51 minutes earlier.
Area forecast discussion, May 10, 4:24 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 424 PM EDT THU MAY 10 2001 NEAR TERM FORECAST CONCERNS INCLUDE LINGERING TSRA THREAT AND PSBL SVR AND FOR CNTRL AND SE ZONES THIS EVENING...THEN SIGNIFICANT COOL DOWN TONIGHT INTO FRI NIGHT...WITH AREAS OF FROST LIKELY FRI NIGHT OVR WRN INTERIOR. THIS EVENING...LATEST WV LOOP/RUC ANALYSIS SHOWS CONTINUED ZONAL FLOW OVER CNTRL CONUS WITH SERIES OF UPSTREAM SHRTWVS...PROPELLING SFC CDFNT ACROSS FA. TSRAS INITIATED ALG CDFNT OVER GOGEBIC COUNTY AND MOVG IN MQT COUNTY ATTM...CAPES OVR GENESIS AREA 1000-1400 J/KG. THREAT MAINLY LARGE HAIL AS WEB BULB ZERO 7500-8000 FT OVR AREA AND FZRG LVLS 9-11 KFT. WILL KEEP MENTION OF SCT SHRA/TSRA ALG AND AHD OF CDFNT FOR BARAGA-IRON ZONES EWD. TONIGHT...AFTER CDFNT MOVES THRU THIS EVENING EXPECT SOME WRAPAROUND SC ON BACKSIDE INITIALLY BUT THEN AS SFC LOW OVR LAKE SUPERIOR PULLS NE INTO QUEBEC FLOW BCMS SHARPLY ANTICYCLONIC AND DWPNTS OF LOW TO MID 30S ADVECT INTO FA WITH NLY FLOW...PER ETA. THIS SHOULD HELP POKE HOLES IN SC AND LOWER TEMPS TO NR MOS GUIDANCE IN LINE WITH UPSTREAM OBS. .FRIDAY...CONTINUED CAA IN ANTICYCLONIC IN 10-15 KT NLY FLOW...FLOW WKNS FM WEST DURING DAY AS CANADIAN SFC HIGH BUILDS IN OVER MN. KEPT PARTLY SUNNY SKIES IN FCST IN CASE ANY WRAPAROUND SC LINGERS INTO MORNING OR GETS TRAPPED UNDER SUBSIDENCE INV AT 900 MB PER ETA SNDGS. .FRIDAY NIGHT...CLRG SKIES WITH BUILDING HI PRES...CNTR OF SFC HI FCST TO SETTLE SOMEWHERE OVR SW WI/NE IA. LOOK FOR WIND TO DIE OFF ESPECIALLY OVER SW ZONES WHERE ETA FCSTG DWPNTS OF AROUND 30. FROST WILL BE MOST WIDESPREAD SW ZONES...LGT NW WIND OVER NCNTRL AND ERN ZONES MAY KEEP TEMPS UP ENOUGH TO CONFINE FROST TO LOW LYING INLAND AREAS. .SATURDAY...SLIGHT REBOUND IN 850 TEMPS AS 850 MB RDG AXIS BCMS CNTRD OVR FA. TEMPS WILL STAY COOLER NEAR LAKE SUPERIOR IN ERN ZONES AS 850 MB 10-15 KT NW WINDS MIX TO SFC DURING DAY. .SATURDAY NIGHT....AVN WANTS TO BRING DOWN NRN STREAM SHRTWV AND ASSOC CDFNT LATE AND EVEN PRINTS OUT SOME PCPN...ETA SHOWING SIMILAR IDEA ALTHOUGH NOT AS NEARLY AMPLIFIED WITH WAVE. SINCE THIS IS QUITE A DEPARTURE FROM PREV MODEL RUN...WILL KEEP PARTLY CLOUDY FCST GOING AND WAIT TO SEE WHAT HAPPENS NEXT RUN. .EXTENDED...MODELS STILL AMPLIFY RDG FOR SUN-MON KEEPING FA DRY. MRF-ECMWF WANT TO BRING SHRTWV THROUGH RDG TUE INTO WED WITH MRF DVLPG AMPLIFIED UPR TROF FOR MID WEEK. HWVR...NEW AVN EXT A BIT SLOWER ON PROGRESSION OF SHRTWV AND ASSOC SFC TROF THRU RDG. THIS SEEMS REASONABLE GIVEN AMPLITUDE OF RDG TO BUILD IN OVR WEEKEND. SO WL TAKE OUT SHRA TUME AND JUST GO WITH INCRG CLDS. WL INSTEAD BACK OFF SHRA TO WED-THU AND BUY INTO MRF IDEA OF DVLPG MORE AMPLIFIED TROF IN LINE WITH ENSEMBLES. .MQT...NONE. VOSS
In the hours before
Special weather statement, May 10, 11:54 AM EDT, 5 hours 21 minutes before
MIZ001>007-009>014-110400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1154 AM EDT THU MAY 10 2001 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM THREE LAKES TO CRYSTAL FALLS LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY. A COLD FRONT OVER WESTERN UPPER MICHIGAN WILL MOVE TO EASTERN UPPER MICHIGAN BY 8 PM. THIS FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON. PLAN ON THE SHOWERS AND THUNDERSTORMS TO DEVELOP IN MARQUETTE AND IRON MOUNTAIN AFTER 5 PM EDT...AND IN MENOMINEE...ESCANABA AND NEWBERRY AFTER 6 PM EDT. MOST OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND SMALL HAIL...EXCEPT ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY WHERE ISOLATED THUNDERSTORMS COULD PRODUCE HAIL TO 1 INCH IN DIAMETER. EXPECT ANY SHOWERS OR THUNDERSTORMS TO END AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. AJ/KC
Local storm report, May 10, 4:40 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
440 PM EDT THU MAY 10 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 7 N CHATHAM MI 1.00 INCH HAIL
05/10/01 ALGER
JVLocal storm report, May 10, 5:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
507 PM EDT THU MAY 10 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM SKANDIA MI WIND DAMAGE
05/10/01 MARQUETTE 8 INCH DIAMETER TREES
UPROOTED
0435 PM 1 S AU TRAIN MI 1.25 INCH HAIL
05/10/01 ALGER
0500 PM WETMORE MI 1.75 INCH HAIL
05/10/01 ALGER
JVThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:00 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 30 min |
| May 10, 4:24 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.